Colonic necrosis following sodium polystyrene sulfonate (Kayexalate®)-sorbitol enema in a renal transplant patient
- 91 Downloads
The authors present the case of a patient who developed near total colonic necrosis shortly after renal transplantation. The onset of symptoms was temporally related to the administration of sodium polystyrene (Kayexalate ® ;Sanofi Winthrop Pharmaceuticals, New York, NY)-sorbitol enemas for treatment of hyperkalemia. Three similar cases have been reported in the literature. The presence of uremia and the use of sorbitol appear to be common denominators in the pathophysiology of this complication. It is suggested that Kayexalate ® -sorbitol enemas be avoided in renal transplant patients.
Key wordsColitis Renal transplant Kayexalate® Sorbitol
Unable to display preview. Download preview PDF.
- 13.Thompson WH, Seigler HF, Rice RP. Ileocolonic perforation: a complication following renal transplantation. Am J Roentgenol Rad Ther Nuc Med 1975;125:723–30.Google Scholar